Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 199, NWS Norman, OK

April 30, 2000Caddo County, Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 30, 2000, 1:10 PM CDT for Caddo County, Kiowa County, Washita County, Oklahoma. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 30, 2000, 1:10 PM CDT (18:10 UTC)
Expired
Apr 30, 2000, 2:00 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caddo County, OK, Kiowa County, OK, Washita County, OK

What was reported inside it

TimeReportWhereRemark
Apr 30, 1:45 PM CDTHail 0.75Carnegie, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 301812
SVROKC
OKC015-075-149-301900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
110 PM CDT SUN APR 30 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST CADDO COUNTY IN SOUTHWEST OKLAHOMA
  NORTHEAST KIOWA COUNTY IN SOUTHWEST OKLAHOMA
  EXTREME SOUTHEAST WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 200 PM CDT

* AT 110 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
  MILES EAST OF COOPERTON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE CARNEGIE...COOPERTON AND MOUNTAIN
  VIEW

HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO AT LEAST 60 MPH ARE
LIKELY.

LAT...LON 3486 9889 3486 9863 3498 9839 3523 9858
          3502 9890
$$
CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:20 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 30, 10:20 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1020 AM CDT SUN APR 30 2000

HAVE NOT HAD TIME TO LOOK AT ANY MODEL FORECASTS... OR MUCH ELSE
BESIDES THE STORMS IN OUR SOUTHWEST ZONES.  TVHE FORECAST LOOKS GOOD
AS IT STANDS... AND DO NOT PLAN ANY UPDATES AT THIS TIME.

FCSTID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 30, 8:25 AM CDT, 4 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 AM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    4 W QUANAH                TX   FLOODING
04/30/00   HARDEMAN                       WATER COVERING HWY 104
                                          HAM RADIO REPORT

JL
Local storm report, Apr 30, 8:40 AM CDT, 4 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
840 AM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    WESTERN HARDEMAN COUNTY   TX   FLOODING
04/30/00   HARDEMAN                       AROUND A FOOT OF WATER
                                          COVERING HWY 104 AT VARIOUS
                                          LOCATIONS^ WEST OF QUANAH
                                          HAM RADIO REPORT

JL
Local storm report, Apr 30, 8:45 AM CDT, 4 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
845 AM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0833 AM    5 NE SHANNON              TX   69 MPH WIND GUST
04/30/00   CLAY                           (MEASURED)
                                          HAM RADIO REPORT

JL
Special weather statement, Apr 30, 9:40 AM CDT, 3 hours 30 minutes before
OKZ004-009-014-301510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
940 AM CDT SUN APR 30 2000

SEVERE THUNDERSTORM WATCH NUMBER 222 IS NO LONGER IN EFFECT FOR
HARPER... ELLIS... vAND ROGER MILLS COUNTIES IN WESTERN OKLAHOMA.
Local storm report, Apr 30, 11:57 AM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1152 AM    4 S GOTEBO                OK   .88 INCH HAIL
04/30/00   KIOWA                          HAM RADIO REPORT

JL
Special weather statement, Apr 30, 1:00 PM CDT, 10 minutes before
OKZ004>048-050>052-TXZ083>090-301915-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SUN APR 30 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO TONIGHT ACROSS ALL OF WESTERN NORTH TEXAS AND
PORTIONS OF SOUTHERN OKLAHOMA.  THE MODERATE RISK AREA IS SOUTH AND
WEST OF A LINE FROM MANGUM...TO LAWTON...TO ARDMORE...TO MARIETTA.
ELSEWHERE...A SLIGHT RISK OF SEVERE STORMS EXISTS THROUGH TONIGHT
ACROSS ALL OF THE REMAINING PORTIONS OF CENTRAL AND WESTERN
OKLAHOMA.

DISCUSSION...EARLY THIS AFTERNOON A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM WAS LOCATED OVER NORTHERN NEW MEXICO...WITH A SURFACE LOW
NEAR LUBBOCK TEXAS. A DRYLINE WAS LOCATED ACROSS WEST TEXAS...AND
SEVERAL OUTFLOW BOUNDARIES WERE LOCATED OVER SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS. A WARM FRONT WAS MOVING SLOWLY NORTHWARD NEAR
THE RED RIVER...AND A COLD FRONT WAS ENTERING NORTHWEST OKLAHOMA.
THIS COMPLEX WEATHER SYSTEM APPEARS READY TO PROVIDE A RATHER
SIGNIFICANT SEVERE WEATHER EPISODE FOR MUCH OF WESTERN NORTH TEXAS
AND PARTS OF SOUTHERN OKLAHOMA FROM LATE THIS AFTERNOON...WELL INTO
TONIGHT.

ONGOING ELEVATED THUNDERSTORMS OVER WESTERN OKLAHOMA WILL CONTINUE
TO HAVE THE POTENTIAL TO PRODUCE LARGE HAIL THIS AFTERNOON...AND
OVERNIGHT. HOWEVER...THE MAIN BOUT OF THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER NORTHWEST TEXAS DURING THE MID TO LATE AFTERNOON HOURS.
STRONG INSTABILITIES WILL DEVELOP OVER THE MODERATE RISK AREA BY
LATE AFTERNOON AND WIND SHEAR PARAMETERS WILL BECOME INCREASINGLY
FAVORABLE FOR SEVERE STORMS BY EVENING.  SUPERCELL STORMS WILL BE
LIKELY ACROSS MUCH OF THE MODERATE RISK AREA FROM LATE AFTERNOON
THROUGH LATE EVENING...WITH AN ATTENDANT THREAT OF VERY LARGE HAIL
AND WIND DAMAGE.  IN ADDITION...FAVORABLE STORM RELATIVE WINDS
THROUGH A DEEP LAYER OF THE ATMOSPHERE...AND STORM INTERACTION WITH
OUTFLOW BOUNDARIES IN THE MODERATE RISK AREA...WILL BE SUPPORTIVE OF
A FEW TORNADIC SUPERCELLS.

ACROSS THE SLIGHT RISK AREA...THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AS THE STORMS ARE EXPECTED TO REMAIN SLIGHTLY ELEVATED
NORTH OF THE SURFACE WARM FRONT.  HOWEVER...A MAJOR CONCERN
OVERNIGHT WILL BE THE POTENTIAL FOR FLASH FLOOD PRODUCING RAINFALL
ACROSS PORTIONS OF CENTRAL AND WESTERN OKLAHOMA...MAINLY ALONG AND
NORTHWEST OF THE INTERSTATE 44 CORRIDOR.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS ACROSS THE ENTIRE
AREA...PARTICULARLY IN WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA...
SHOULD BE PREPARED FOR ACTIVATION THROUGH TONIGHT.

 MILLER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:38 AM CDTSevere Thunderstorm WarningOUNKiowa37 min
Apr 30, 12:05 PM CDTSevere Thunderstorm WarningOUNWashita25 min
Apr 30, 12:17 PM CDTSevere Thunderstorm WarningOUNKiowa28 min
Apr 30, 12:28 PM CDTFlash Flood WarningOUNJackson, Kiowa3 hr
Apr 30, 12:59 PM CDTSevere Thunderstorm WarningOUNCaddo31 min
Apr 30, 3:00 PM CDTSevere Thunderstorm WarningOUNCanadian30 min
Apr 30, 3:40 PM CDTSevere Thunderstorm WarningOUNCaddo50 min
Apr 30, 4:25 PM CDTSevere Thunderstorm WarningOUNJackson65 min
Apr 30, 5:45 PM CDTSevere Thunderstorm WarningOUNTillman45 min
Apr 30, 6:05 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa40 min
Apr 30, 6:29 PM CDTSevere Thunderstorm WarningOUNCotton46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.